Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 1, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 2, 2020, 8:51 PM MDT for 4 counties in Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2020, 8:51 PM MDT (02:51 UTC)
- Expired
- May 2, 2020, 9:30 PM MDT
- In force
- 39 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Arapahoe County, CO, Elbert County, CO, Lincoln County, CO, Washington County, CO
The radar
The Denver radar (KFTG), 99 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.9 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 158 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1570 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.1
The text
As transmitted.
990
WUUS55 KBOU 030251
SVRBOU
COC005-039-073-121-030330-
/O.NEW.KBOU.SV.W.0001.200503T0251Z-200503T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
851 PM MDT Sat May 2 2020
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Northeastern Elbert County in east central Colorado...
Southeastern Arapahoe County in northeastern Colorado...
Southern Washington County in northeastern Colorado...
Northeastern Lincoln County in east central Colorado...
* Until 930 PM MDT.
* At 851 PM MDT, severe thunderstorms were located along a line
extending from 5 miles northwest of Woodlin School to 7 miles south
of Cottonwood Valley, or along a line extending from 30 miles
southwest of Akron to 18 miles north of Limon, moving east at 30
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Thurman, Arickaree School, Anton, Elba, Woodlin School, Lindon and
Last Chance.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3957 10303 3957 10316 3935 10316 3945 10386
3971 10374 3974 10371 3986 10371 3995 10366
3993 10289
TIME...MOT...LOC 0251Z 276DEG 28KT 3984 10360 3953 10377
HAIL...<.75IN
WIND...60MPH
$$
DANIELSON2 follow-up statements
694
WWUS55 KBOU 030313
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
913 PM MDT Sat May 2 2020
COC005-039-030322-
/O.CAN.KBOU.SV.W.0001.000000T0000Z-200503T0330Z/
Elbert CO-Arapahoe CO-
913 PM MDT Sat May 2 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ELBERT AND
SOUTHEASTERN ARAPAHOE COUNTIES IS CANCELLED...
The storms which prompted the warning has moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3957 10303 3957 10316 3935 10316 3943 10371
3956 10360 3968 10353 3976 10348 3988 10344
3990 10291
TIME...MOT...LOC 0312Z 276DEG 28KT 3982 10340 3951 10357
$$
COC073-121-030330-
/O.CON.KBOU.SV.W.0001.000000T0000Z-200503T0330Z/
Washington CO-Lincoln CO-
913 PM MDT Sat May 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM MDT
FOR SOUTHEASTERN WASHINGTON AND NORTHEASTERN LINCOLN COUNTIES...
At 912 PM MDT, severe thunderstorms were located along a line
extending from 5 miles north of Lindon to 14 miles southeast of
Cottonwood Valley, or along a line extending from 25 miles southwest
of Akron to 18 miles north of Limon, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Thurman, Arickaree School, Lindon and Anton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3957 10303 3957 10316 3935 10316 3943 10371
3956 10360 3968 10353 3976 10348 3988 10344
3990 10291
TIME...MOT...LOC 0312Z 276DEG 28KT 3982 10340 3951 10357
HAIL...<.75IN
WIND...60MPH
$$
DANIELSON470
WWUS55 KBOU 030328
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
928 PM MDT Sat May 2 2020
COC073-121-030336-
/O.EXP.KBOU.SV.W.0001.000000T0000Z-200503T0330Z/
Washington CO-Lincoln CO-
928 PM MDT Sat May 2 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON AND
NORTHEASTERN LINCOLN COUNTIES WILL EXPIRE AT 930 PM MDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3957 10303 3957 10316 3935 10316 3943 10371
3956 10360 3968 10353 3976 10348 3988 10344
3990 10291
TIME...MOT...LOC 0326Z 276DEG 28KT 3981 10327 3950 10344
$$
DANIELSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 8:42 PM MDT, 9 minutes earlier.
Area forecast discussion, May 2, 8:42 PM MDT, 9 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 842 PM MDT Sat May 2 2020 .UPDATE... Issued at 840 PM MDT Sat May 2 2020 Main line of convection stretched along a line from Sterling down to Castle Rock will continue to push east tonight, with strong winds and hail being the biggest threats. A semi linear structure is making wind more of the bigger impact and threat at this point, but can't rule out hail as well. HRRR has been trending toward the Palmer Divide being more and more active with each run, pushing into Lincoln County, where CAPE is lower but shear is higher. Haven't been very impressed with the HRRR today however with it being overactive for most of the morning and afternoon. Will continue to monitor the development of this line as it pushes further east. One more precipitation area over the Boulder County foothills will be pushing east across the urban corridor bringing mostly just rain and some gusty winds, with a rumble of thunder possible as well. Water vapor imagery showing this area weakening, so at this time, stronger storms are becoming less likely. Might be seeing additional showers moving in from western Colorado, as some of the high res models are hinting to, however believe most of this is overdone and with loss of the sun, believe most of these will die off. After midnight, the southeasterly winds moving in from the eastern plains combined with a surface low developing around Denver will draw in moist air pushing up against the northern foothills and Cheyenne ridge. Low stratus and possibly some patchy fog will likely spread south along the northern urban corridor toward sunrise. Have added some fog to the grids to account for this. && .SHORT TERM...(This evening through Sunday) Issued at 226 PM MDT Sat May 2 2020 Strong upper level jet will continue to help spawn showers and thunderstorms this afternoon and evening, with another round expected on Sunday afternoon. Low clouds have hampered the temperatures this afternoon. Showers and thunderstorms forming over the foothills this afternoon is starting to shift east into the I25 into northeast Larimer and northwest Weld counties. The shear profile is not bad this afternoon with southeasterlies at the surface and strong westerlies in the upper levels. RAP soundings north of Denver indicate MU CAPEs around 850 j/kg this afternoon. Marginal Risk of severe thunderstorms has been stretched into the mountains, primarily due the strong winds aloft. Satellite and GLM showing storms fairly active at this time. Overall, little in the way of changes for the grids this afternoon and evening. All this will translate eastward across the plains this afternoon and evening, then diminish after midnight. On Sunday, there should be less stratus around to contend with, which will allow for temperatures to rebound into the mid to upper 70s. At the surface, southeast winds will help develop a Denver cyclone in the afternoon, which could help kick off initiate thunderstorms. Strong/severe possible over the northeast plains if we can maintain dewpoints in the mid/upper 40s. MU CAPES 1100-1500 j/kg from NAM12 forecast soundings. SPC has northeast CO under another Marginal Risk for severe thunderstorms. .LONG TERM...(Sunday night through Saturday) Issued at 226 PM MDT Sat May 2 2020 An upper level trough and jet embedded in the westerly flow aloft will track across the Central Rockies Sunday night. Best lift associated with this will be across northern Colorado and into Wyoming. The threat for a few severe storms will linger into the early evening before the airmass stabilizes. However, enough lift and moisture will remain for showers and a few embedded thunderstorms through Sunday night. The ECMWF is a little farther south with the upper level features and shows over an inch of QPF for far northeast Colorado Sunday night. On Monday a weak northerly low level flow is expected to prevail behind a cold front that pushes through early Monday morning. This will usher in cooler air with highs in the upper 60s to lower 70s. The cooler more stable and subsidence airmass behind the exiting system is expected to result in dry conditions. However, the models show isolated convection will be possible. They don't agrees where this may occur. Will have isolated PoPs for this, but don't expect much for convection Monday. A west-northwest flow aloft will prevail Tuesday as short wave ridging takes place over the Great Basin. Drier air will be over the area. There is a slight chance enough moisture hangs on for a couple showers over the higher terrain south of I-70. Temperatures will be near normal under this pattern with readings in the upper 60s to lower 70s. For Wednesday through Saturday, models are still showing different solutions. The general trend is a ridge over the western states with northwest flow aloft. However, models differ on the strength and timing of short wave troughs embedded in the northwest flow aloft. On Wednesday, the short wave ridge slides east across Colorado and is east of the area by late Wednesday. This should bring warmer and dry conditions. From Thursday on, forecast is still quite uncertain. Will continue with the trend of near normal to slightly above normal temperatures with low PoPs. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 840 PM MDT Sat May 2 2020 Stronger northeasterly winds occurred on the backside of the line of convection this evening. These winds are expected to transition to southeasterly and drainage, before near sunrise a surface low near DEN may bring in northerly winds to BJC and DEN possibly. This could bring in low stratus and possibly fog. If this occurs, it should only hang around ILS restrictions from the nearby line of thunderstorms with ceilings around 4000-5000 feet agl should be most prevalent, but could still see MVFR restrictions possible with a stronger shower/thunderstorms. Believe most of the terminals are now out of TS possibilities as that line moves further southeast. Though an area moving out of Boulder County may have a rumble of thunder or two, but this is weakening. Winds will then back to southeast on Sunday with another chance for thunderstorms later in the afternoon and evening. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Kriederman SHORT TERM...Cooper LONG TERM...Meier AVIATION...Cooper
Hazardous weather outlook, May 2, 10:04 AM MDT, 10 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1004 AM MDT Sat May 2 2020 COZ030>051-031615- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1004 AM MDT Sat May 2 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Showers and thunderstorms will develop over the higher terrain by midday with additional activity developing along the I-25 corridor by mid to late afternoon. A few of the storms may become severe with wind gusts up to 60 mph along with one inch diameter hail. For tonight, the showers and thunderstorms will spread across the plains with activity ending around midnight. An isolated severe storm is possible with wind gusts up to 60 mph along with hail to one inch in diameter. .DAYS TWO THROUGH SEVEN...Sunday through Friday On Sunday, there will be a chance of showers and thunderstorms across eastern Colorado with a few strong storms possible over the northeast plains. For Monday there will be a slight chance of afternoon showers and thunderstorms across much of the area. Temperatures will remain at or above normal Sunday through Friday, and no significant precipitation is expected Tuesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter reports will be appreciated this afternoon and tonight.
In the hours before
Local storm report, May 2, 6:29 PM MDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
629 PM MDT SAT MAY 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL 3 E RIVERSIDE RESERVOIR 40.32N 104.19W
05/02/2020 M0.88 INCH WELD CO PUBLIC
&&Special weather statement, May 2, 6:30 PM MDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Denver CO
630 PM MDT Sat May 2 2020
COZ044-030115-
Morgan County CO-
630 PM MDT Sat May 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORGAN COUNTY UNTIL 715
PM MDT...
At 629 PM MDT, Doppler radar was tracking a strong thunderstorm over
Orchard, or 16 miles west of Fort Morgan, moving east at 40 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Fort Morgan, Brush, Log Lane Village, Orchard, Antelope Springs,
Weldona, Jackson Reservoir, Snyder and Goodrich.
LAT...LON 4022 10353 4024 10415 4031 10415 4040 10414
4052 10362
TIME...MOT...LOC 0029Z 270DEG 36KT 4032 10410
BARJENBRUCHSpecial weather statement, May 2, 8:09 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Denver CO
809 PM MDT Sat May 2 2020
COZ045-049-030300-
Washington County CO-Central and East Adams and Arapahoe Counties CO-
809 PM MDT Sat May 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ARAPAHOE...SOUTHWESTERN
WASHINGTON AND EASTERN ADAMS COUNTIES UNTIL 900 PM MDT...
At 809 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Leader, or 35 miles south of Fort Morgan, moving east
at 35 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Deer Trail, Woodlin School, Cottonwood Valley, Lindon, Shamrock and
Last Chance.
LAT...LON 3957 10336 3956 10363 3961 10417 3998 10402
3996 10333
TIME...MOT...LOC 0209Z 279DEG 31KT 3977 10399
DANIELSONThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 6:30 PM MDT | Special Weather Statement | BOU | Morgan | 45 min |
| May 2, 8:09 PM MDT | Special Weather Statement | BOU | Washington | 51 min |
| May 2, 9:25 PM MDT | Special Weather Statement | BOU | Elbert | 35 min |
| May 2, 10:37 PM MDT | Special Weather Statement | BOU | Douglas | 53 min |
| May 3, 3:09 PM MDT | Special Weather Statement | BOU | Sedgwick | 36 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.